MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Systemic Inflammatory Response Syndrome (SIRS) criteria — the presence of two or more criteria (temperature, heart rate, respiratory rate, white blood cell count) indicates SIRS.
Criteria met: temperature >38 °C or <36 °C (+1) + heart rate >90/min (+1) + respiratory rate >20/min or PaCO2 <32 mmHg (+1) + WBC >12,000 or <4,000/µL or >10% bands (+1)
0–4 criteria
SIRS is present when ≥2 of 4 criteria are met. Sepsis is SIRS plus a confirmed or suspected source of infection. Note: the Sepsis-3 consensus now defines sepsis as life-threatening organ dysfunction (SOFA increase ≥2) and no longer requires SIRS criteria, but SIRS remains useful for early recognition and screening.
Specialty
Emergency MedicineCategory
EmergencyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-15
Formula
Keywords
Normal Range
0–4 criteria
Identifies the systemic inflammatory response syndrome by counting how many of four physiologic criteria are met.
0–1 criteria: SIRS not met. 2 or more criteria: SIRS present. SIRS plus infection is consistent with the historical definition of sepsis; Sepsis-3 now requires organ dysfunction (SOFA increase ≥2).
SIRS criteria have historically underpinned the early recognition and management of sepsis and remain a useful bedside screening framework.
A patient has temperature 38.5 °C, heart rate 110 bpm, respiratory rate 22/min, and WBC 14 ×10⁹/L.
Inputs:
SIRS present — 4/4 criteria met. Evaluate for infection and consider sepsis workup.
Two or more of: temperature >38 C or <36 C, heart rate >90 bpm, respiratory rate >20 breaths/min, and white blood cell count >12,000 or <4,000 cells per uL. Two or more criteria indicate SIRS is present.
The Sepsis-3 consensus (2016) removed SIRS from the formal sepsis definition. Sepsis is now defined as infection with an acute SOFA increase of 2 or more. However, SIRS criteria remain useful for early bedside screening.
Yes. SIRS is non-specific and can be met in trauma, pancreatitis, surgery, burns, and other inflammatory states. Always assess for an infectious source before attributing SIRS to sepsis.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. SIRS criteria screen for, but do not diagnose, sepsis; clinical judgment remains essential.